Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 32, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2022, 5:39 PM CDT for Crawford County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2022, 5:39 PM CDT (22:39 UTC)
- Expired
- May 13, 2022, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, MO
The radar
The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:15 PM CDT | HAIL 1.75 | Steelville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS53 KLSX 132239
SVRLSX
MOC055-132330-
/O.NEW.KLSX.SV.W.0032.220513T2239Z-220513T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
539 PM CDT Fri May 13 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Crawford County in east central Missouri...
* Until 630 PM CDT.
* At 539 PM CDT, a severe thunderstorm was located near Cuba, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Steelville around 545 PM CDT.
Other locations in the path of this severe thunderstorm include
Leasburg.
This includes Interstate 44 in Missouri between exits 208 and 214.
This also includes Onondaga Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9146 3810 9146 3814 9120 3795 9122
TIME...MOT...LOC 2239Z 268DEG 7KT 3802 9138
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB3 follow-up statements
458
WWUS53 KLSX 132249
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
549 PM CDT Fri May 13 2022
MOC055-132330-
/O.CON.KLSX.SV.W.0032.000000T0000Z-220513T2330Z/
Crawford MO-
549 PM CDT Fri May 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CRAWFORD COUNTY...
At 549 PM CDT, a severe thunderstorm was located near Steelville,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leasburg.
This also includes Onondaga Cave State Park.
This includes Interstate 44 in Missouri between exits 208 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9145 3809 9142 3814 9120 3795 9122
TIME...MOT...LOC 2249Z 268DEG 7KT 3802 9135
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB426 WWUS53 KLSX 132304 SVSLSX Severe Weather Statement National Weather Service St Louis MO 604 PM CDT Fri May 13 2022 MOC055-132330- /O.CON.KLSX.SV.W.0032.000000T0000Z-220513T2330Z/ Crawford MO- 604 PM CDT Fri May 13 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL CRAWFORD COUNTY... At 604 PM CDT, a severe thunderstorm was located near Steelville, moving southeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Steelville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3796 9138 3801 9135 3805 9121 3795 9122 TIME...MOT...LOC 2304Z 319DEG 15KT 3796 9129 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MRB
177
WWUS53 KLSX 132321
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
621 PM CDT Fri May 13 2022
MOC055-132330-
/O.EXP.KLSX.SV.W.0032.000000T0000Z-220513T2330Z/
Crawford MO-
621 PM CDT Fri May 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAWFORD COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3796 9138 3801 9135 3805 9121 3795 9122
TIME...MOT...LOC 2320Z 268DEG 7KT 3796 9125
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 13, 3:15 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 315 PM CDT Fri May 13 2022 .SHORT TERM... (Through Late Saturday Night) Issued at 309 PM CDT Fri May 13 2022 The primary focus through late this evening will be on the chances of strong to severe thunderstorms. The current expectation is for fairly rapid convective initiation along a weak cold front roughly around 2100-2200 UTC. The most likely area of initiation should be in east-central Missouri roughly just north of KVIH where stronger surface convergence is noted in 1800 UTC surface analysis. Latest WoFs guidance also suggests this area as the most likely area for convective initiation looking at the >40 dBZ paintball diagram. A majority of its members generate convection closer to 2100 UTC or tad faster than most other CAMs. This seems plausible though given the recent development of cumulus development along the boundary and the stronger surface convergence in that same general vicinity. The convective mode late this afternoon and this evening should be mainly multicell clusters given relative lack of effective shear (around 20 knots). Damaging wind remains the primary threat given high DCAPE (>1000 J/kg), steep low-level lapse rates, and quasi-inverted V soundings. Cannot rule out some large hail, but most hail should tend to stay sub severe given expected multicell storm mode and very warm atmosphere. Locally heavy rainfall is also a possibility given expected slow storm motions, but the hydrological threat also looks isolated in nature and not widespread. As storms approach east-central Missouri and southwest Illinois mid- late evening, the expectation is for storms to weaken. This weakening trend is expected because of slightly less effective shear further to the east, a bit less instability after dusk, and tendency for storms to become more outflow dominant with time. By midnight, any remaining storms should be on the weak side as they move into southeast Missouri and further into southwest Illinois. Saturday is expected to be a quiet, seasonably warm day as the frontal boundary sags into the lower Ohio Valley and mid south with a weak surface high sliding into the mid-Mississippi Valley. Decreasing clouds are expected with high temperatures mostly in the low to mid 80s. While those readings are several degrees cooler than earlier this week, they remain about 10 degrees above normal for the middle of May. The Saturday night period is also expected to be dry, but isolated showers/storms are possible in northeast Missouri toward daybreak Sunday as another cold front approaches the bi-state area. Gosselin .LONG TERM... (Sunday through Next Friday) Issued at 309 PM CDT Fri May 13 2022 (Sunday - Sunday Night) There remains a lot of uncertainty with respect to how convection develops and evolves on Sunday with the secondary cold frontal passage. Moisture return ahead of this boundary is uncertain, particularly this far northeast. Therefore, the amount of instability is also a question mark. The deterministic GFS remains an outlier with respect to surface dewpoints and SBCAPE, with only about half of the GEFS members showing over 1000 J/kg of CAPE late Sunday afternoon in southern Missouri/Illinois. However, those probabilities have climbed upwards compared to the previous couple of runs. What is a concern is that unlike this afternoon/evening, deep-layer shear will be strong (40-50 knots). Therefore, if enough instability develops, there is the potential for more organized severe convection than what is expected this afternoon and evening. The area most likely to have favorable CAPE-shear parameters is southwest of our area, but close enough certainly to keep a close eye on it in case the better moisture return and higher instability does advect northeastward into our area. (Monday - Friday) Similar to Saturday, another (brief) quiet period of weather is expected on Monday/Monday night behind the cold front. Cooler weather is also expected as highs should stay in the mid to upper 70s. More active weather is anticipated beginning midweek as the GEFS/EPS suggest quasi-zonal flow aloft and multiple midlevel perturbations moving through the area. Elevated convection appears likely associated with the first perturbation, sometime in the Tuesday night/Wednesday time frame. Additional rounds of showers and storms are possible through the end of the work week, but forecast confidence is low in any specifics. This low confidence is primarily due to the uncertainty to not only the track/timing of subsequent shortwave troughs, but also the mean placement of the surface baroclinic zone. While rain/storm chances are very uncertain Thursday into Friday, it does appear likely that temperatures should warm back well-above normal as mid/upper level heights rise and 850-hPa temperature anomalies on both the GEFS/EPS approach 5-8C above normal. By Friday, highs are likely to reach back into the upper 80s to near 90 degrees for many locations. Gosselin && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1238 PM CDT Fri May 13 2022 Clusters of showers and thunderstorms along/just east of the Mississippi River have gradually diminished, but additional development is possible given the unstable atmosphere and outflow boundaries around parts of metro St. Louis. However, the main focus continues be on development late this afternoon/early evening along a slow-moving cold front. Best guess is for at least scattered storms to develop between 22-23 UTC along a north-south axis between the central Missouri and St. Louis metro terminals. Some of these storms may be strong to severe with damaging winds and hail up to the size of quarters the main threats. In addition, heavy downpours will have the capability of producing IFR visibilities. The scattered coverage of storms precludes prevailing TS or adding a TEMPO at any of the terminals for now, but best chances would be at KUIN and the metro terminals this evening. Outside of the threat for showers and thunderstorms, VFR conditions are forecast through Saturday morning. Winds will be mainly light through the period, with predominant southeasterlies ahead of the front followed by a turn to the northwest. However, as alluded to above, thunderstorms could cause very gusty winds if they directly impact any terminal. In addition, wind directions may vary quite a bit in/around any storms through late this evening. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 3:21 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 321 PM CDT Fri May 13 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-142030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 321 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected over much of the area through early tonight. Some of these storms may be strong to severe through about 10PM over central and northeast Missouri as well as west-central Illinois. Damaging winds are the primary threat, with lesser chances of locally heavy rainfall and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms on Sunday, and again Tuesday through Thursday. A few thunderstorms could become strong to severe Sunday afternoon into evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage, hail size, and any flooding to the National Weather Service. Gosselin
In the hours before
Local storm report, May 13, 1:10 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 1 WSW SAINT MARY 37.87N 89.96W
05/13/2022 M0.50 INCH STE. GENEVIEVE MO TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL, OVER 1 INCH OF
RAIN IN 20 MINUTES.
&&
CARNEYLocal storm report, May 13, 5:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CUBA 38.06N 91.40W
05/13/2022 M0.88 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 16 min |
| May 13, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 33 min |
| May 13, 5:47 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 43 min |
| May 13, 5:52 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 23 min |
| May 13, 6:16 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 44 min |
| May 13, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 34 min |
| May 13, 6:34 PM CDT | Flash Flood Warning | LSX | Lincoln, Pike | 3 hr |
| May 13, 6:55 PM CDT | Areal Flood Advisory | LSX | Montgomery | 15 min |
| May 13, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 35 min |
| May 13, 6:57 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.